Alert archive / Tennessee / Flash Flood Watches in 2020
Flash Flood Watch 2, NWS Nashville, TN
NWS Nashville, TN issued this flash flood watch at Mar 20, 2020, 12:57 PM CDT for 26 counties in Tennessee. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2020, 12:57 PM CDT (17:57 UTC)
- Expired
- Mar 20, 2020, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Nashville, TN
- Flood severity
- None
All 26 counties
Bedford County, TN, Cannon County, TN, Coffee County, TN, Cumberland County, TN, Davidson County, TN, DeKalb County, TN, Fentress County, TN, Giles County, TN, Hickman County, TN, Jackson County, TN, Lawrence County, TN, Lewis County, TN, Marshall County, TN, Maury County, TN, Overton County, TN, Perry County, TN, Putnam County, TN, Rutherford County, TN, Smith County, TN, Trousdale County, TN, Van Buren County, TN, Warren County, TN, Wayne County, TN, White County, TN, Williamson County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 50 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 436 m²/s²
- 0-3 km storm-relative helicity
- 475 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted.
301 WGUS64 KOHX 201757 FFAOHX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Nashville TN 1257 PM CDT Fri Mar 20 2020 ...Heavy Downpours May Cause Brief Flash Flooding ... .Heavy downpours may cause brief flash flooding this afternoon and early evening. 1 to 2 inches of rain could fall within a short period of time. This impacts Middle Tennessee areas mainly south and southeast of Nashville. TNZ027>034-056>066-075-077-078-080-093>095-210100- /O.NEW.KOHX.FF.A.0002.200320T1757Z-200321T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Davidson-Wilson-Trousdale-Smith-Jackson-Putnam-Overton-Fentress- Perry-Hickman-Lewis-Williamson-Maury-Marshall-Rutherford-Cannon- De Kalb-White-Cumberland-Bedford-Coffee-Warren-Van Buren-Wayne- Lawrence-Giles- Including the cities of Nashville, Lebanon, Mount Juliet, Hartsville, Carthage, South Carthage, Gordonsville, Gainesboro, Cookeville, Livingston, Jamestown, Allardt, Linden, Lobelville, Centerville, Hohenwald, Franklin, Brentwood, Columbia, Lewisburg, Murfreesboro, Smyrna, La Vergne, Woodbury, Smithville, Sparta, Crossville, Shelbyville, Tullahoma, Manchester, McMinnville, Spencer, Clifton, Waynesboro, Lawrenceburg, and Pulaski 1257 PM CDT Fri Mar 20 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM CDT THIS EVENING... The National Weather Service in Nashville has issued a * Flash Flood Watch for a portion of Middle Tennessee, including the following areas, Bedford, Cannon, Coffee, Cumberland, Davidson, De Kalb, Fentress, Giles, Hickman, Jackson, Lawrence, Lewis, Marshall, Maury, Overton, Perry, Putnam, Rutherford, Smith, Trousdale, Van Buren, Warren, Wayne, White, Williamson, and Wilson. * Until 8 PM CDT this evening * Heavy showers and thunderstorms will move across the area this afternoon and early evening. 1 to 2 inches of rain could fall within a short period of time causing flooding of streets and low lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 13
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood watch went out at Mar 20, 12:32 PM CDT, 25 minutes earlier.
Area forecast discussion, Mar 20, 12:32 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Nashville TN 1232 PM CDT Fri Mar 20 2020 .UPDATE... FOR 18Z AVIATION DISCUSSION. && .DISCUSSION... ...Heavy downpours may cause localized flooding... As of 1050 AM CDT, scattered showers and a couple of thunderstorms were detected over the Mid State, and coverage was increasing rapidly from the southwest. The atmosphere remained warm and humid with temps around 70 and dew points in the 60s. The morning upper air plot here at OHX showed more than 1.5 inch precipitable water in the atmosphere. Recent downpours have produced rainfall rates well over 1 inch per hour. Our area will remain in a warm sector through today, with high coverage of showers along with scattered thunderstorms. The morning maps showed low pressure over the Great Lakes with a trailing cold front down to the Mo Bootheel. This front will approach our northwest counties just after lunchtime, but as the front stretches out in a more east to west fashion and becomes more parallel to upper level winds, the movement of the front will become very slow. The slow movement of the front along with a series of southern steam upper level impulses will keep on and off showers and scattered thunderstorms going through the day, and into the evening as well. Recent radar and satellite loops show clusters of heavier showers and storms with cool cloud tops over West TN and MS. This activity is lifting northeastward, and will continue to spread up across Middle TN today. The forecast will be updated to include mention of heavy rainfall and our Haz Wx Outlook will include localized flooding potential. Rainfall rates will continue to exceed 1 and possibly 2 inches per hour in the heaviest downpours, especially across the southeast half of our area. A few strong thunderstorms could also occur. These could contain wind gusts of 40-50 mph. The latest NAM shows lighter some shower activity lingering well into the night behind the cold front. && .AVIATION... 18Z TAF DISCUSSION. BNA/MQY/CKV/CSV...A slow-moving cold front remains situated just NW of Middle Tennessee early this afternoon. The 12Z sounding from OHX does show modest amounts of instability but also strong helicity, so we are watching storms that show some rotation. Look for widespread showers with embedded storms through much of the afternoon, then tapering off from west to east during the evening. Look for ceilings to stay MVFR through most of the TAF period. Winds will shift to the NW during the next few hours, then diminish later tonight and tomorrow. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......13 AVIATION........08
Hazardous weather outlook, Mar 20, 11:04 AM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 1104 AM CDT Fri Mar 20 2020 TNZ005>011-023>034-056>066-075-077>080-093>095-211615- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 1104 AM CDT Fri Mar 20 2020 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...This Afternoon and Tonight Showers and scattered thunderstorms are expected today and this evening. Heavy downpours could cause some brief, localized flooding. Stronger thunderstorms could produce wind gusts over 40 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports of any flooding or strong winds would be appreciated. 13
In the hours before
Special weather statement, Mar 20, 10:08 AM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Nashville TN
1008 AM CDT Fri Mar 20 2020
TNZ028>030-201545-
Wilson TN-Trousdale TN-Smith TN-
1008 AM CDT Fri Mar 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SMITH...NORTHEASTERN WILSON AND
SOUTHERN TROUSDALE COUNTIES UNTIL 1045 AM CDT...
At 1008 AM CDT, Doppler radar was tracking a strong thunderstorm
near Tuckers Crossroads, or 5 miles northeast of Lebanon, moving
east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lebanon, Carthage, Hartsville, Gordonsville, South Carthage, Tuckers
Crossroads, Dixon Springs, Pleasant Shade and Dickerson Chapel
Recreation Area.
This includes Interstate 40 between mile markers 256 and 258.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3620 8629 3630 8631 3641 8609 3641 8586
3617 8585
TIME...MOT...LOC 1508Z 263DEG 27KT 3626 8622
ShamburgerSpecial weather statement, Mar 20, 11:11 AM CDT, 1 hour 46 minutes before
Special Weather Statement National Weather Service Nashville TN 1111 AM CDT Fri Mar 20 2020 TNZ031>033-201700- Putnam TN-Overton TN-Jackson TN- 1111 AM CDT Fri Mar 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OVERTON...SOUTHEASTERN JACKSON AND NORTH CENTRAL PUTNAM COUNTIES UNTIL NOON CDT... At 1110 AM CDT, Doppler radar was tracking a strong thunderstorm near Gainesboro, moving east at 35 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Livingston, Gainesboro, Crawford, Rickman and Cummins Falls State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3624 8511 3625 8565 3638 8565 3646 8516 TIME...MOT...LOC 1610Z 266DEG 30KT 3633 8556 Shamburger
Special weather statement, Mar 20, 11:47 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Nashville TN
1147 AM CDT Fri Mar 20 2020
TNZ011-033-034-201730-
Fentress TN-Overton TN-Pickett TN-
1147 AM CDT Fri Mar 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OVERTON...CENTRAL
PICKETT AND FENTRESS COUNTIES UNTIL 1230 PM CDT...
At 1146 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Livingston, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Jamestown, Allardt, Crawford and Grimsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3637 8470 3638 8472 3637 8473 3635 8473
3635 8474 3633 8474 3633 8477 3632 8479
3630 8480 3629 8487 3625 8488 3626 8526
3645 8527 3653 8473 3643 8469 3641 8466
3640 8466
TIME...MOT...LOC 1646Z 265DEG 34KT 3634 8516
ShamburgerSpecial weather statement, Mar 20, 12:12 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Nashville TN
1212 PM CDT Fri Mar 20 2020
TNZ008-201800-
Sumner TN-
1212 PM CDT Fri Mar 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SUMNER COUNTY UNTIL
100 PM CDT...
At 1212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Portland, or 13 miles north of Gallatin, moving east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Westmoreland, Portland, Oak Grove and Bethpage.
LAT...LON 3664 8620 3653 8622 3652 8621 3650 8622
3648 8624 3649 8655 3660 8657 3665 8640
TIME...MOT...LOC 1712Z 261DEG 20KT 3656 8651
ShamburgerSpecial weather statement, Mar 20, 12:39 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Nashville TN 1239 PM CDT Fri Mar 20 2020 TNZ008-009-201845- Sumner TN-Macon TN- 1239 PM CDT Fri Mar 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SUMNER AND NORTHERN MACON COUNTIES UNTIL 145 PM CDT... At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm near Westmoreland, or 14 miles west of Lafayette, moving east at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Westmoreland. LAT...LON 3662 8579 3656 8581 3655 8635 3665 8635 TIME...MOT...LOC 1739Z 263DEG 25KT 3659 8628 Shamburger
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 3:22 AM CDT | Special Weather Statement | OHX | Stewart | 23 min |
| Mar 20, 3:53 AM CDT | Special Weather Statement | OHX | Cheatham | 37 min |
| Mar 20, 10:08 AM CDT | Special Weather Statement | OHX | Smith | 37 min |
| Mar 20, 11:11 AM CDT | Special Weather Statement | OHX | Overton | 49 min |
| Mar 20, 11:24 AM CDT | Tornado Warning | OHX | Overton, Putnam | 18 min |
| Mar 20, 11:47 AM CDT | Special Weather Statement | OHX | Fentress | 43 min |
| Mar 20, 12:10 PM CDT | Tornado Warning | OHX | Fentress | 24 min |
| Mar 20, 12:12 PM CDT | Special Weather Statement | OHX | Sumner | 48 min |
| Mar 20, 12:39 PM CDT | Special Weather Statement | OHX | Macon | 66 min |
| Mar 20, 1:22 PM CDT | Special Weather Statement | OHX | Putnam | 23 min |
| Mar 20, 1:43 PM CDT | Areal Flood Advisory | OHX | Perry, Wayne | 3 hr |
| Mar 20, 3:48 PM CDT | Areal Flood Advisory | OHX | Davidson, Rutherford, Wilson | 3 hr |
| Mar 20, 4:37 PM CDT | River Flood Advisory | OHX | Davidson | 8 days |
| Mar 20, 4:55 PM CDT | River Flood Advisory | OHX | Davidson | 34 hr |
Nearby
Flash Flood Watches in Tennessee, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.